paradoxical broncospasm

I've been on seretide for about 3 months now, but have only recently noticed that I get some paradoxical broncospasm when taking it. I take 2 puffs, twice a day with a spacer. My peak flow before taking it at the moment, is in the region on 510-540, within 10 mins of taking the seretide my reading drop to 400-420 my chest becomes very tight and I have trouble breathing without coughing up phlegm, I then need to use 2-4 puffs of reliever, and a further 10-15 minutes and my peak flow is reaching 550-560 (personal best is 570). I am otherwise having no issues with my asthma at the moment.

Any suggestions why this would start now, and any suggestions what I could do to avoid it?

9 Replies

oldestnewest
  • I would just contact your GP to explain and see if he has any suggestions re change of treatment. I always take my salbutamol before my steroid inhaler.

  • Hmm thank you nursefrby, I'm reluctant to change as I've been through most other inhalers without any success in controlling my asthma symptoms. I will contact the gp for advice tho.

  • thats a bummer then. Perhaps taking salbutamol 5-10 mins before the seretide will help..

  • When I was on seretide I always used my salbutamol before taking it. Not only did it stop me coughing and struggling after taking it, but it seemed to make the LABA more effective - for me anyway lol

  • When I was on seretide I always used my salbutamol before taking it. Not only did it stop me coughing and struggling after taking it, but it seemed to make the LABA more effective - for me anyway lol

    +1. I take salbutamol, wait a minute or two, then take my seretide and spiriva. I think just the act of taking a deep breath can set me off sometimes, so I try to do tidal breathing for the seretide. That said, you might be sensitive to the propellant - or maybe your spacer needs cleaning / replacing? Unfortunately seretide is still under patent in the UK but only for a tiny bit longer - in a couple of months we can get generics as well which should give a bit more choice about the incidental ingredients.

  • Will give that a try then, thank you nursefurby and lollie

  • Yes I do tidal breathing too, that's why I can't use dpi's because the act of taking a big deep breath sets off my symptoms. I do clean my spacer fairly often but it is about 3 years old so maybe time for a new

    one! I thought it strange that I should suddenly start having problemsi, I took serrtide in the past for a good 18monthas and don't recall having issues then? I will bear that in mind that genetics will be available soon, may be worth a bit of trial and error with different propellants

    Ps sorry for terrible spelling, on my phone and it doesn't work properly on this site for some reason so can't go back and edit spellig mistakes!

  • Yes I do tidal breathing too, that's why I can't use dpi's because the act of taking a big deep breath sets off my symptoms. I do clean my spacer fairly often but it is about 3 years old so maybe time for a new one!

    LOL - I reckon so, I get a new one every year on the advice of the respiratory nurse! ;)

  • I will add that to my next prescription shopping list then! :-)

You may also like...